Review Articles: Focus on Pharmacodynamic Drug MonitoringBiomarkers of Drug-Induced Liver ToxicityNeuman, Manuela G. MSc, PhD Author Information In Vitro Drug Safety and Biotechnology, Department of Pharmacology and Toxicology, University of Toronto, Toronto, Ontario, Canada. Correspondence: Manuela G. Neuman, MSc, PhD, Banting Institute, 100 College St, lab 217, Toronto, Ontario M5G 1L5, Canada (e-mail: [email protected]) The author declares no conflict of interest. Therapeutic Drug Monitoring: April 2019 - Volume 41 - Issue 2 - p 227-234 doi: 10.1097/FTD.0000000000000610 Buy Metrics Abstract Drug-induced liver injury (DILI) is a comprehensive phenomenon. The injury to the liver may occur as an unexpected and undesired reaction to a therapeutic dose of a drug (idiosyncratic reaction) or as an expected therapeutic effect of the direct (intrinsic) toxicity of a drug taken in a large enough dose to cause liver injury. The direct toxicity (type A) reactions represent an extension of the drug's therapeutic effect; they occur relatively frequently and are typically dose-related and frequency-of-exposure-related. By contrast, idiosyncratic reactions, or type B reactions, are unpredictable, occurring only in susceptible individuals, and are unrelated to the dose or frequency of exposure. DILI encompasses both acute and/or chronic hepatic lesions. The liver injury may be the only clinical manifestation of the adverse drug effect. Otherwise, it may be accompanied by injury to other organs, or by systemic manifestations. The liver injury may be observed in 1–8 days from taking the drug. DILI cases may result in the disapproval of a new drug or in the removal of a useful drug from the market by regulatory agencies. The purpose of this review is to provide guidance to facilitate the detection and assessment of hepatotoxicity induced by therapeutics that received market authorization. This review supports the safe and effective use of drugs by patients and guides laboratory medicine professional in determining the possible drug-induced liver damage. Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.